Gemcitabine-induced thrombotic microangiopathy with nephrotic syndrome
- 111 Downloads
We encountered a case of gemcitabine (GEM)-induced secondary thrombotic microangiopathy (TMA) with nephrotic syndrome. Advanced pancreatic cancer with liver metastasis had originally been diagnosed. Renal biopsy showed focal reduplication of the glomerular basement membrane, endothelial cell swelling, and narrowed capillary lumens with fragmented erythrocytes and fibrin deposition, compatible with TMA. Regular monitoring of renal function during GEM treatment and discontinuation of treatment if acute kidney injury (AKI) might occur is crucial, because AKI combined with TMA is life-threatening.
KeywordsThrombotic microangiopathy Gemcitabine AKI Nephrotic syndrome
We wish to thank Dr. Makoto Tokuhara from the Department of Surgery at the National Center for Global Health and Medicine, Tokyo, Japan, for referring the patient, and Dr. Makoto Mochizuki from the Department of Pathology at Teikyo University Hospital, Tokyo, Japan for his advice regarding the pathology. This study was partly supported by overseas research fellowships (to D.K) from Uehara Memorial Foundation and 46th KANAE grants (to D.K) from the KANAE Foundation for the Promotion of Medical Science.
Compliance with ethical standards
Conflict of interest
Authors have declared that no conflict of interest exists for this work.
All of the treatment and the examination followed the guideline laid down in the Declaration of Helsinki.
Informed consent for the treatment and the renal biopsy was obtained from the patient.
- 13.Brocklebank V, Wood K, Kavanagh D. Thrombotic microangiopathy and the kidney. Clin J Am Soc Nephrol 2017; in press.Google Scholar